Translator Disclaimer
May 2015 Multi-armed Bandit Models for the Optimal Design of Clinical Trials: Benefits and Challenges
Sofía S. Villar, Jack Bowden, James Wason
Statist. Sci. 30(2): 199-215 (May 2015). DOI: 10.1214/14-STS504

Abstract

Multi-armed bandit problems (MABPs) are a special type of optimal control problem well suited to model resource allocation under uncertainty in a wide variety of contexts. Since the first publication of the optimal solution of the classic MABP by a dynamic index rule, the bandit literature quickly diversified and emerged as an active research topic. Across this literature, the use of bandit models to optimally design clinical trials became a typical motivating application, yet little of the resulting theory has ever been used in the actual design and analysis of clinical trials. To this end, we review two MABP decision-theoretic approaches to the optimal allocation of treatments in a clinical trial: the infinite-horizon Bayesian Bernoulli MABP and the finite-horizon variant. These models possess distinct theoretical properties and lead to separate allocation rules in a clinical trial design context. We evaluate their performance compared to other allocation rules, including fixed randomization. Our results indicate that bandit approaches offer significant advantages, in terms of assigning more patients to better treatments, and severe limitations, in terms of their resulting statistical power. We propose a novel bandit-based patient allocation rule that overcomes the issue of low power, thus removing a potential barrier for their use in practice.

Citation

Download Citation

Sofía S. Villar. Jack Bowden. James Wason. "Multi-armed Bandit Models for the Optimal Design of Clinical Trials: Benefits and Challenges." Statist. Sci. 30 (2) 199 - 215, May 2015. https://doi.org/10.1214/14-STS504

Information

Published: May 2015
First available in Project Euclid: 3 June 2015

zbMATH: 1332.62267
MathSciNet: MR3353103
Digital Object Identifier: 10.1214/14-STS504

Rights: Copyright © 2015 Institute of Mathematical Statistics

JOURNAL ARTICLE
17 PAGES


SHARE
Vol.30 • No. 2 • May 2015
Back to Top